Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 91, NWS Boston/Norton, MA

August 17, 2019Franklin County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 17, 2019, 7:33 PM EDT for Franklin County, Massachusetts. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2019, 7:33 PM EDT (23:33 UTC)
Expired
Aug 17, 2019, 8:15 PM EDT
In force
42 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Franklin County, MA

The radar

The Albany radar (KENX), 120 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS51 KBOX 172333
SVRBOX
MAC011-180015-
/O.NEW.KBOX.SV.W.0091.190817T2333Z-190818T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
733 PM EDT Sat Aug 17 2019

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Franklin County in western Massachusetts...

* Until 815 PM EDT.

* At 733 PM EDT, a severe thunderstorm was located over Shelburne, or
  7 miles west of Greenfield, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is possible. Expect damage to 
           trees and power lines.

* This severe thunderstorm will be near...
  Colrain around 755 PM EDT.
  Shelburne around 800 PM EDT.
  Greenfield, Deerfield, Montague, Bernardston, Gill and Leyden 
  around 815 PM EDT.

Other locations impacted by this severe thunderstorm include South
Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4273 7246 4252 7240 4255 7281 4267 7283
      4273 7262
TIME...MOT...LOC 2333Z 258DEG 10KT 4261 7274 

HAIL...1.00IN
WIND...60MPH
 
$$

NMB
1 follow-up statement
020 
WWUS51 KBOX 172352
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
752 PM EDT Sat Aug 17 2019

MAC011-180015-
/O.CON.KBOX.SV.W.0091.000000T0000Z-190818T0015Z/
Franklin MA-
752 PM EDT Sat Aug 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHEASTERN FRANKLIN COUNTY...

At 752 PM EDT, a severe thunderstorm was located over Greenfield,
moving east at 15 mph. 

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

This severe storm will be near...
  Leyden around 805 PM EDT.
  Greenfield, Montague and Bernardston around 810 PM EDT.
  Northfield, Gill and Wendell around 815 PM EDT.

Other locations impacted by this severe thunderstorm include South
Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4273 7246 4252 7240 4255 7274 4270 7271
      4273 7262
TIME...MOT...LOC 2352Z 256DEG 13KT 4263 7263 

HAIL...0.75IN
WIND...60MPH
 
$$

NMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:41 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 17, 6:41 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
641 PM EDT Sat Aug 17 2019

.SYNOPSIS...
Very warm and humid conditions Sunday with an increasing risk
for some showers and thunderstorms. These conditions continue
through midweek, when a cold front will sweep through. Drier and
not as warm late next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

640 pm Update...

Continuing to monitor t-storms moving eastward towards SNE. Numerous
thunderstorms were noted moving thru NY State and crossing into
western New England early this evening, aided by a short wave,
robust instability of 1000-2000 J/kg, and effective wind shear
of 30-40 kts. As the thunderstorms move eastward with respect to
southern New England, they should diminish in intensity and
coverage, though more robust convection will pass to our north.
However, a few strong storms are possible over our far interior
zones early this evening, and possibly an isolated severe, even
as diurnal instability begins to wane, as shear in our area was
still 30-35 kts. Have upped pops to likely over far western MA,
tapering pops to the E. CAMs showing diminishing coverage of
convection in our area, still expect this to be the overall
trend this evening.

At 22-23Z, with higher cloud deck out of the way, visible
satellite imagery was showing the marine influenced stratus deck
starting to work its way back inland from south coastal
RI/CT/MA. This trend will continue this evening per previous
forecast.

4 pm discussion follows...

Earlier strong t-storm with heavy rainfall has weakened over SW
RI with just isolated showers in the interior. MLCAPEs around
1000 J/kg with 0-6km shear 25-30 kt so can't rule out widely
scattered convection to further develop in the interior through
the afternoon given marginal instability in place. However,
best forcing is to the west assocd with the approaching
shortwave. This is where a few strong to severe storms are
possible through the afternoon.

This shortwave expected to move across northern New Eng this
evening. Perhaps enough forcing for a few showers/t-storms from
New York state spilling into western New Eng this evening as
instability persists. And some of the hi-res CAMs indicate a
line of weakening convection moving through western and interior
MA before dissipating. Drier air aloft then moves in from the
north so expect mainly dry conditions late tonight.

Expect low clouds to redevelop across SNE with patchy fog as
well, especially near the coast. A mild and humid night with
lows 65-70.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Sunday...
Warm sector airmass across SNE with boundary layer winds
turning SW. This will result in low clouds and patchy fog
burning off and giving way to at least partial sunshine. 850 mb
temps 17-18C which normally supports temps into the lower 90s,
but mixing depth may fall short of 850 mb so will go a bit
cooler with highs mid/upper 80s with a few locations in CT
valley possibly reaching 90. Cooler along the coast where sea
breezes develop. Quite humid airmass with dewpoints into the
lower 70s.

Moderate instability develops in the afternoon with CAPEs
1500-2000 J/kg. While synoptic forcing is limited, enough
instability to support scattered showers/t-storms in the
afternoon, mainly interior where best instability is located.

Sunday night...
Expect scattered showers/t-storms to linger into the evening as
decent instability persists within a well defined theta-e ridge.
Then convection diminishing overnight. Another warm and humid
night with lows upper 60s to lower 70s. Patchy low clouds and
fog may redevelop.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Guidance shows ridging over the southern USA, shifting to the SW US
during Wed-Fri as a Hudson Bay trough deepens and extends southward
into the eastern U.S. SNE remains under the influence of decent mid-
level flow, steering a series of shortwaves in our direction thru
mid-week. Exact timing is uncertain on the shortwaves passing thru,
but with increased moisture, each will have the ability to produce
some showers and possibly some thunderstorms to our area.

A cold front pushes south towards/into our area Monday
night/Tuesday. However there is model uncertainty on whether or not
the front pushes south of SNE, at least for a period of time, or if
it stalls over our area. If the 12Z NAM solution pans out, we could
get a brief reprieve on shower potential during Tuesday. However
because of the uncertainty, we will have a continued risk for
showers and thunderstorms during this timeframe. The front should
move back north of our area as a warm front during Tuesday
night/Wednesday, which will keep or bring back an unstable airmass
over our area.

Then as the upper trough deepens and pushes short wave energy thru
the eastern Great Lakes Region, a cold front will pass thru our
area. The cold frontal passage should pass thru our area during Thu.
The approach and passage of this front will likely bring our
greatest chance for showers and thunderstorms for the week.

High pressure builds in from the west for Fri-Sat. The base of the
upper trough may lag behind, which could keep a cold pool over New
England on Friday. With much drier air in place, model QPF is
lacking, and for now will continue with this dry forecast. By
Saturday the upper trough should be to our east, with dry conditions
prevailing.

Until the cold front pushes east of our region on Thu, it will be
very warm and humid. Dewpoints will remain in the mid 60s to low
70s, with relief from the humidity Thu-Fri. With temperatures rising
to around 90 degrees early next week, we may need Heat Advisories
for a time.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...Moderate confidence.

Tonight...
Widespread IFR/LIFR cigs developing this evening, originating along
the southern coastline of CT/RI/MA, and spreading inland during
the night. Areas of fog, especially near the coast. A few
showers/t-storms moving into western MA this evening before
weakening.

Sunday...
IFR conditions improving to VFR by late morning, but slower
improvement Cape/Islands. Scattered showers/t-storms developing
in the afternoon, mainly interior with brief lower conditions.

Sunday night...
Patchy MVFR/IFR stratus and patchy fog may develop, especially
near the coast. But low confidence in areal extent of lower
cigs/vsbys. Scattered evening showers/t-storms possible.

KBOS Terminal...Moderate confidence in TAF. Expect cigs to drop
to IFR tonight with risk of LIFR cigs. Some fog but vsbys should
remain AOA 2 miles.

KBDL Terminal...Moderate confidence in TAF. A period of IFR cigs
expected later tonight.

Outlook /Monday through Thursday/...Moderate confidence.

Monday: VFR. Chance SHRA, slight chance TSRA.

Monday Night: VFR. Slight chance SHRA, isolated TSRA.

Tuesday: VFR. Chance SHRA, slight chance TSRA.

Tuesday Night: Mainly VFR, with local IFR possible. Chance
SHRA, slight chance TSRA, patchy BR.

Wednesday: VFR. Chance SHRA, slight chance TSRA.

Wednesday Night: Mainly VFR, with local IFR possible. Chance
SHRA, slight chance TSRA, patchy BR.

Thursday: Mainly VFR, with local MVFR possible. Chance SHRA,
slight chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...High confidence.

Primary marine concern will be areas of fog and poor vsbys
tonight into Sun morning and and possibly another round Sun
night. Generally light winds and seas through the period.

Outlook /Monday through Thursday/...Moderate confidence.

Monday through Monday Night: Winds less than 25 kt. Areas of
seas approaching 5 ft. Slight chance of rain showers, isolated
thunderstorms.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.

Wednesday through Wednesday Night: Winds less than 25 kt. Areas
of seas approaching 5 ft. Chance of rain showers, slight chance
of thunderstorms.

Thursday: Winds less than 25 kt. Local rough seas. Chance of
rain showers, slight chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/NMB
NEAR TERM...KJC/NMB
SHORT TERM...KJC
LONG TERM...NMB
AVIATION...KJC/NMB
MARINE...KJC/NMB
Hazardous weather outlook, Aug 17, 4:13 PM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
413 PM EDT Sat Aug 17 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-182015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
413 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong thunderstorms are possible Sunday afternoon, mainly to
the northwest of Boston to Providence. A few strong thunderstorms
are also possible Tuesday and Wednesday.

Heat advisories may be needed early next week for portions of the CT
valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-182015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
413 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong thunderstorms are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 17, 2:11 PM EDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
211 PM EDT Sat Aug 17 2019

RIZ003-006-171900-
Washington RI-Western Kent RI-
211 PM EDT Sat Aug 17 2019

...TORRENTIAL RAINFALL APPROACHING SOUTHWEST RHODE ISLANDS...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norwich New London, or 9 miles northeast of Mystic, moving northeast
at 5 mph. This storm was producing very heavy rainfall of up to 1 to
2 inches in an hour. As this storm moves into southwest Rhode
Island, minor urban and poor drainage flooding is expected to
develop.

Motorists should use caution and be prepared for sudden drops in
visibility, and the potential for ponding water that may enable
hydroplaning.

Locations impacted include...
South Kingstown, Westerly, Narragansett, Hopkinton, Charlestown,
Richmond, Exeter, West Greenwich, Voluntown and North Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4133 7190 4132 7187 4133 7184 4135 7183
      4141 7184 4142 7180 4162 7179 4167 7173
      4138 7145 4137 7146 4135 7154 4136 7156
      4130 7187
TIME...MOT...LOC 1808Z 234DEG 6KT 4145 7184

NMB
Special weather statement, Aug 17, 7:32 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
732 PM EDT Sat Aug 17 2019

MAZ002>004-008>011-180030-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Northern Worcester MA-Eastern Franklin MA-
Eastern Hampshire MA-
732 PM EDT Sat Aug 17 2019

...STRONG THUNDERSTORM...

At 726 PM EDT, Doppler radar was tracking an area of strong
thunderstorms from Heath to Worthington near Shelburne, moving east
at 25 mph.

Winds in excess of 40 mph and heavy downpours will accompany these
storm. Those driving along Route 91 should be ready for reduced
visibility due to heavy rain as well as some minor flooding in poor
drainage areas.

Locations impacted include...
Chicopee, Holyoke, Amherst, Northampton, Greenfield, Orange,
Deerfield, South Hadley, Easthampton, Belchertown, Wilbraham,
Palmer, Athol, Winchendon, Ware, Montague, Templeton and Southampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4273 7288 4271 7205 4216 7214 4221 7296
TIME...MOT...LOC 2326Z 267DEG 6KT 4258 7272

AED

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:30 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire45 min
Aug 17, 7:32 PM EDTSpecial Weather StatementBOXFranklin, Hampshire58 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.